0
Abstract: Case Reports |

PREVENTION OF CATASTROPHIC OUTCOMES IN SYSTEMIC BUPIVACAINE TOXICITY: EARLY RECOGNITION AND AGGRESSIVE MANAGEMENT FREE TO VIEW

Chukwuma S. Ogugua, MBBS*; Richard H. Savel, MD; Adam Keene, MD; Adaeze Egesi, MS; Lewis Eisen, MD
Author and Funding Information

Montefiore Medical Center, Bronx, NY


Chest


Chest. 2009;136(4_MeetingAbstracts):38S-e-39S. doi:10.1378/chest.136.4_MeetingAbstracts.38S-e
Text Size: A A A
Published online

Abstract

INTRODUCTION:  Bupivacaine toxicity is rare, and can involve the central nervous system (CNS) and cardiovascular system. We report a case of bupivacaine-induced seizure and cardiopulmonary arrest.

CASE PRESENTATION:  A 47-year-old woman presented for left shoulder arthroscopy. She also had hypertension, diabetes mellitus, dyslipidemia and depression. Her home medications were enalapril, metformin, atorvastatin, and fluoxetine. She had no known allergies. A left scalene block was performed through the interscalene groove using 33 mL of 0.5% bupivacaine. Three minutes later, the patient had a seizure that was aborted with 2mg of midazolam. She subsequently became apneic, and was intubated. Four minutes later, she developed asystole. ACLS protocol was commenced; she had return of spontaneous circulation (ROSC) after 21 minutes, requiring a total of 9 mg of intravenous epinephrine. A transesophageal echocardiogram (TEE) performed immediately after ROSC revealed global hypokinesis with an LV ejection fraction (EF) of 15%. The patient was given a 160 mL bolus of 20% lipid emulsion, and then an infusion of 200 mL with apparent improvement in cardiac output on the TEE. She was started on an epinephrine infusion to keep her mean arterial pressure ≥ 65 mmHg. Her vital signs upon arrival in ICU were: BP102/68 mmHg; pulse rate 95/minute; respiratory rate 20/minute; temperature 100.5°F; and SpO2 of 100% with FiO2 of 100%. Systemic examination was unremarkable. Notable laboratory findings were creatinine of 2.9mg/dl, lactate of 15 mmoles/L and normal cardiac enzymes. The arterial blood gas on 100% FiO2 revealed a pH of 7.17, pCO2 of 67 mmHg, and pO2 of 480 mmHg. Electrocardiogram showed sinus rhythm with new left axis deviation, inverted T wave in the anterolateral leads, and a prolonged QT interval. Chest radiograph revealed new pulmonary congestion. Vasopressor infusion was discontinued on hospital day 2. Repeat echocardiography revealed a large area of apical akinesis and an EF of 30%. The lactic acidosis and acute renal injury rapidly resolved. On hospital day 6, she was extubated with a normal mental status. Echocardiography demonstrated normal chamber sizes and function. She was discharged home on hospital day 12.

DISCUSSIONS:  Bupivacaine is an amide local anesthetic with a rapid onset and a long duration of action. It blocks both the initiation and conduction of nerve impulses by decreasing the neuronal membrane’s permeability to sodium ions, resulting in inhibition of depolarization and blockade of conduction. All local anesthetics may be associated with toxicity, but bupivacaine appears to be more cardiotoxic because it enters the sodium channels rapidly and leaves slowly. CNS toxicity follows a two-stage process, with inhibitory neurons blocked at lower concentrations, and a global depression seen at higher concentrations. Cardiotoxicity can be direct and indirect. Indirect cardiotoxicity manifests as an initial stimulating effect followed by a depressant effect at higher concentrations. Direct cardiotoxicity consists of arrhythmias, negative inotropy and chronotropy. Early diagnosis of bupivacaine toxicity is imperative because prompt initiation of aggressive treatment is important for a favorable outcome. Ventilatory support is important because respiratory acidosis and hypoxia worsen outcome. Antiseizure medications should be used early. Phenytoin should be avoided because it may potentiate toxicity given its blockade of sodium channels. In cases of cardiovascular depression, expansion of intravascular volume and vasopressors are mandatory. ACLS protocol may need to be prolonged and high doses of epinephrine may be needed because of the strong binding of the local anesthetic to cardiac and brainstem tissues. Intravenous infusion of lipid emulsion had been shown to increase resistance to local anesthetic toxicity by binding bupivacaine and by functioning as an energy source.

CONCLUSION:  Despite the profundity of the neurocardiopulmonary dysfunction in our patient, early diagnosis and appropriate management including infusion of lipid emulsion led to an excellent outcome.

DISCLOSURE:  Chukwuma Ogugua, No Financial Disclosure Information; No Product/Research Disclosure Information

Tuesday, November 3, 2009

4:30 PM - 6:00 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543